Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 71, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 15, 2015, 3:03 PM CDT for Clay County, Minnesota. It was in force for 21 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2015, 3:03 PM CDT (20:03 UTC)
- Expired
- Jul 15, 2015, 3:24 PM CDT
- In force
- 21 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Clay County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 98 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 3:05 PM CDT | HAIL 1 | 4 Sse Moorhead, MN | PICTURES AND REPORT SUBMITTED VIA SOCIAL MEDIA. DIME TO QUARTER SIZED HAIL...ALONG WITH STRONG WINDS AND VERY HEAVY RAINS. |
| Jul 15, 3:20 PM CDT | TSTM WND DMG | 2 Sse Sabin, MN | REPORT POSTED VIA SOCIAL MEDIA. A FEW LARGE 3 TO 5 INCH DIAMETER TREE BRANCHES WERE BROKEN DOWN. BRIEF HEAVY RAINS AND SMALL HAIL ACCOMPANIED THE WIND. TIME ESTIMATED BASED ON RADAR. |
| Jul 15, 3:20 PM CDT | HAIL 1 | 4 Ese Moorhead, MN | PICTURES AND REPORT SUBMITTED VIA SOCIAL MEDIA. DIME TO QUARTER SIZED HAIL...ALONG WITH STRONG WINDS AND VERY HEAVY RAINS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.1 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 710 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
411
WUUS53 KFGF 152003
SVRFGF
MNC027-152100-
/O.NEW.KFGF.SV.W.0071.150715T2003Z-150715T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
303 PM CDT WED JUL 15 2015
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CLAY COUNTY IN NORTHWESTERN MINNESOTA...
* UNTIL 400 PM CDT
* AT 302 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR DILWORTH TO NEAR RUSTAD TO COMSTOCK...MOVING
EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR... DILWORTH AROUND 305 PM CDT.
SABIN AND GLYNDON AROUND 310 PM CDT. AVERILL AROUND 315 PM CDT.
BAKER AROUND 320 PM CDT. DOWNER AROUND 325 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4674 9678 4691 9674 4699 9660 4701 9634
4681 9629 4663 9628 4663 9674
TIME...MOT...LOC 2002Z 258DEG 27KT 4689 9665 4676 9674 4665 9675
HAIL...1.25IN
WIND...60MPH
$$
DK2 follow-up statements
404
WWUS53 KFGF 152018
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
318 PM CDT WED JUL 15 2015
MNC027-152100-
/O.CON.KFGF.SV.W.0071.000000T0000Z-150715T2100Z/
CLAY MN-
318 PM CDT WED JUL 15 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHERN CLAY COUNTY...
AT 317 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM GLYNDON TO NEAR SABIN TO NEAR BAKER...MOVING EAST AT
30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
GLYNDON AROUND 320 PM CDT.
DOWNER AROUND 325 PM CDT.
BARNESVILLE AND MUSKODA AROUND 335 PM CDT.
HAWLEY AROUND 340 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4676 9669 4688 9669 4692 9660 4693 9636
4681 9629 4663 9628 4664 9667
TIME...MOT...LOC 2017Z 257DEG 27KT 4690 9659 4678 9660 4667 9661
HAIL...1.00IN
WIND...60MPH
$$
DK764
WWUS53 KFGF 152024
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
324 PM CDT WED JUL 15 2015
MNC027-152033-
/O.CAN.KFGF.SV.W.0071.000000T0000Z-150715T2100Z/
CLAY MN-
324 PM CDT WED JUL 15 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLAY COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4676 9669 4688 9669 4692 9660 4693 9636
4681 9629 4663 9628 4664 9667
TIME...MOT...LOC 2022Z 258DEG 27KT 4691 9653 4679 9654 4668 9655
$$
DKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:04 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 15, 1:04 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 104 PM CDT WED JUL 15 2015 .UPDATE... ISSUED AT 1256 PM CDT WED JUL 15 2015 OUTFLOW BOUNDARY FROM EARLIER STORMS THAT WERE NEAR CARRINGTON- JAMESTOWN HAVE PUSHED SOUTHEAST AND ENTERED A VERY UNSTABLE AIRMASS WITH ML CAPES OF 2500 AND SFC BASED CAPE VIA SPC MESO PAGE OF 4000 J/KG FROM NEAR LINTON ND TO LAMOURE ND THEN TOWARD FARGO. THIS AREA NEEDS TO BE WATCHED FOR ANY SEVERE STORMS AND DID ADD THIS AREA TO T+ IN THE GRIDS. DOWNFALL IS WEAK BULK SHEAR FOR SUSTAINED UPDRAFTS/SUPERCELLS SO ANY SEVERE SHOULD BE RATHER BRIEF AND LIMITED. OTHERWISE UNSURE HOW THE REST OF THE FCST AREA WILL UNFOLD THIS AFTN/EVE AS A BIT CLOUDIER AND LESS UNSTABLE AIRMASS IN NE ND/NW MN. MAIN SHORT WAVE DUE TO ARRIVE LATE TONIGHT INTO THURSDAY AND WOULD EXPECT SOME CLUSTERS OF STORMS LATER TONIGHT INTO THURSDAY. CHATTED WITH SPC ABOUT DAY 2 AND FOR NOW THEY WILL KEEP US IN GENERAL. . && .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 328 AM CDT WED JUL 15 2015 CONVECTION TIMING AND STRENGTH WILL BE THE MAIN FORECAST ISSUES FOR THE SHORT TERM. UPPER RIDGING CONTINUES TO BUILD OVER THE PLAINS...BUT WV LOOP SHOWS SEVERAL WEAK EMBEDDED SHORTWAVES HEADED INTO THE REGION. SFC LOW PRESSURE WILL BE DEVELOPING TO OUR WEST...AND SOUTH WINDS WILL HELP KEEP PLENTY OF MOISTURE IN THE REGION. SOME STORMS HAVE ALREADY STARTED TO DEVELOP OVER WESTERN ND IN RESPONSE TO ONE OF THE WEAK SHORTWAVES. 06Z HRRR HAS SOME CONVECTION FIRING IN THAT AREA...BUT SEEMS TO FIZZLE IT OUT AND DEVELOP STORMS FURTHER SOUTH NEAR THE SD BORDER. A FEW STORMS HAVE BEEN FIRING OVER NORTHERN MN...MOSTLY TO OUR EAST BUT SHORT RANGE MODELS PERSIST IN BREAKING OUT SOME CONVECTION OVER THE FAR EASTERN TIER DURING THE EARLY MORNING HOURS. OUT OF THE SHORT RANGE MODELS THE HRRR SEEMS TO HAVE THE BEST HANDLE ON WHAT IS CURRENTLY GOING ON...AND EVEN THEN IT IS NOT PERFECT. THINK THAT THE STORMS OVER WESTERN ND WILL MOVE EAST THROUGH THE MORNING...WITH THE DEVILS LAKE BASIN THE BEST SHOT OF SEEING SOME CONVECTION THIS MORNING. THINK MORE VIGOROUS CONVECTION WILL MOVE IN FROM THE WEST LATER THIS AFTERNOON AND INTO THE EVENING AS A SHORTWAVE CURRENTLY OVER WESTERN WY COMES OVER THE TOP OF THE RIDGE. MODEL SOUNDINGS HAVE CAPE VALUES OF 1000-1500 J/KG AND SHEAR VALUES AROUND 30 KTS...SO SOME SEVERE LATER THIS AFTERNOON IS NOT OUT OF THE QUESTION DEPENDING ON HOW THE MORNING CONVECTION PLAYS OUT. CONVECTION SHOULD MOVE EASTWARD AND BECOME MORE WIDESPREAD AS THE UPPER SHORTWAVE COMES OUT INTO THE PLAINS. THE MAIN SFC LOW WILL BE TO OUR SOUTH...ALTHOUGH THE LATEST 06Z NAM BRINGS IT CLOSER TO OUR SOUTHERN COUNTIES THAN PREVIOUS RUNS. THURSDAY...THE MAIN UPPER SHORTWAVE THAT THE MODELS ARE PINGING ON MOVES OFF INTO MN...BUT THE MODELS HAVE ANOTHER ONE FOLLOWING SHORTLY FURTHER NORTH OVER OUR NORTHERN COUNTIES. MODELS HAVE A GOOD AMOUNT OF QPF FOR MUCH OF THE DAY...SO KEPT POPS HIGH AND TEMPS MAY BE SUPPRESSED A BIT BY ONGOING PRECIP SO HAVE MORE READINGS IN THE UPPER 70S. DO NOT AT THIS POINT THINK THERE WILL BE MUCH SEVERE DUE TO WEAK DEEP LAYER BULK SHEAR VALUES. .LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY) ISSUED AT 328 AM CDT WED JUL 15 2015 THURSDAY NIGHT THROUGH FRIDAY NIGHT...MORE WEAK SHORTWAVE TROUGHS COMING IN AS SOUTHWESTERLY FLOW ALOFT SETS UP OVER THE REGION. TIMING OF PRECIP IS DIFFICULT TO TELL AT THIS POINT BUT HAVE A BIT OF A BREAK LATE THURSDAY NIGHT BEFORE THE NEXT SFC TROUGH AXIS MOVES IN FRIDAY AND SETS OFF MORE CONVECTION. KEEP POPS FAIRLY HIGH AND TEMPS SHOULD BE NEAR SEASONAL AVERAGES ALTHOUGH SLIGHTLY MORE MILD ON LOWS DUE TO CLOUDS AND PRECIP. SATURDAY THROUGH TUESDAY...MODELS IN GOOD AGREEMENT WITH POSITIONING OF UPPER LEVEL FEATURES. INDICATIONS ARE FOR A TROF DIGGING OVER THE INTERMOUNTAIN WEST...KEEPING MORE OF A SW FLOW REGIME OVER THE AREA. VARIOUS IMPULSES ARE EXPECTED TO PROPAGATE THRU THE FLOW...BRINGING ENOUGH INSTABILITY TO TRIGGER SHOWERS OR STORMS ACROSS THE AREA EACH DAY. OTHERWISE...TEMPS WILL REMAIN MAINLY ON THE WARM SIDE...ALTHOUGH A SLIGHT COOLING MAY OCCUR NEAR THE END OF THE PERIOD AS A WEAK UPPER TROF CROSSES ALONG THE CANADIAN BORDER. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1256 PM CDT WED JUL 15 2015 THE MAIN CHALLENGE REMAINS CONVECTIVE TRENDS. THE BEST CHANCE FOR SHOWERS AND STORMS WILL BE IN THE SOUTH THIS AFTERNOON...THEN IN ALL AREAS AFTER 06Z. FOR NOW WILL NOT MENTION ANY THUNDER OVERNIGHT...BUT ADD A MENTION TO KFAR AFTER 21Z. WINDS SHOULD REMAIN SOUTHERLY IN MOST AREAS SHIFTING MORE WESTERLY THURSDAY AFTER 18Z. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...RIDDLE SHORT TERM...JR LONG TERM...JR/HOPKINS AVIATION...DK
Hazardous weather outlook, Jul 15, 9:55 AM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 955 AM CDT WED JUL 15 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-161100- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 955 AM CDT WED JUL 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDDERSTORMS ARE POSSIBLE FOR MUCH OF EASTERN NORTH DAKOTA INTO FAR NORTHWESTERN MINNESOTA TODAY AND TONIGHT. THE THREAT IS FOR LARGE HAIL...DAMAGING WINDS AND FUNNEL CLOUDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN ON THURSDAY. WHILE NOT EXPECTED TO BE SEVERE...LIGHTNING AND HEAVY RAINFALL WILL BE AN ISSUE. SOME MARGINALLY SEVERE STORMS WILL BE POSSIBLE ON FRIDAY MAINLY NEAR THE SOUTH DAKOTA BORDER. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE OFF AND ON THROUGH THE WEEKEND. EXACT TIMING AND SEVERITY ARE DIFFICULT TO DETERMINE AT THIS POINT SO STAY TUNED FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JR/DTR
In the hours before
Special weather statement, Jul 15, 1:37 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
137 PM CDT WED JUL 15 2015
MNZ002-003-NDZ039-151930-
CLAY MN-NORMAN MN-CASS ND-
137 PM CDT WED JUL 15 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NORMAN...
NORTHWESTERN CLAY AND NORTHEASTERN CASS COUNTIES UNTIL 230 PM CDT...
AT 137 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ARTHUR...OR 21 MILES NORTHWEST OF FARGO...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
GARDNER AROUND 150 PM CDT.
ARGUSVILLE...HARWOOD AND BROOKTREE PARK AROUND 155 PM CDT.
GEORGETOWN...PERLEY AND KRAGNES AROUND 205 PM CDT.
FELTON AND BORUP AROUND 225 PM CDT.
LAT...LON 4696 9741 4718 9729 4724 9698 4724 9684
4727 9684 4735 9643 4682 9639
TIME...MOT...LOC 1837Z 264DEG 36KT 4707 9718
SPEICHERSpecial weather statement, Jul 15, 2:29 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 229 PM CDT WED JUL 15 2015 MNZ003-029-NDZ039-152030- CLAY MN-WILKIN MN-CASS ND- 229 PM CDT WED JUL 15 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WILKIN... SOUTHWESTERN CLAY AND SOUTHEASTERN CASS COUNTIES UNTIL 330 PM CDT... AT 228 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER DURBIN...OR 13 MILES WEST OF FARGO...MOVING EAST AT 10 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... DAVENPORT AROUND 230 PM CDT. MAPLETON AROUND 235 PM CDT. WEST FARGO AROUND 245 PM CDT. HORACE AROUND 255 PM CDT. FRONTIER AND PRAIRIE ROSE AROUND 300 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4672 9731 4692 9724 4692 9640 4657 9645 TIME...MOT...LOC 1928Z 275DEG 19KT 4682 9709 SPEICHER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:16 PM CDT | Areal Flood Advisory | FGF | Otter Tail | 11 hr |
| Jul 14, 7:23 PM CDT | Areal Flood Advisory | FGF | Polk | 3 hr |
| Jul 14, 9:52 PM CDT | Special Weather Statement | FGF | Wilkin | 53 min |
| Jul 15, 1:37 PM CDT | Special Weather Statement | FGF | Clay, Norman | 53 min |
| Jul 15, 2:29 PM CDT | Special Weather Statement | FGF | Clay | 61 min |
| Jul 15, 2:33 PM CDT | Areal Flood Advisory | FGF | Clay, Wilkin | 6 hr |
| Jul 15, 3:44 PM CDT | Areal Flood Advisory | FGF | Wilkin | 5 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.